Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 234, NWS North Platte, NE

September 6, 1997Brown County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 6, 1997, 7:38 PM CDT for Brown County, Keya Paha County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1997, 7:38 PM CDT (00:38 UTC)
Expired
Sep 6, 1997, 8:40 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Brown County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 070039 RRA
SVRLBF
NEC017-103-070140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT SAT SEP 6 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTH CENTRAL NEBRASKA

   ...BROWN COUNTY
   ...WESTERN KEYA PAHA COUNTY
 
AT 735 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 17 MILES EAST SOUTHEAST OF VALENTINE OR 8 MILES
SOUTHWEST OF NORDEN MOVING EAST AT 10 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  NORDEN                       BY 805 PM CDT

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF
AINSWORTH ALONG THE BROWN...CHERRY COUNTY LINE MOVING EAST AT 10
MPH. THIS STORM WILL REMAIN IN RURAL AREAS SOUTH OF JOHNSTOWN.
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:59 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 6, 2:59 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT SAT SEP 6 1997

TSRA TONIGHT AND TEMPS TOMORROW THE MAIN FORECAST PROBLEMS...

18Z SFC ANALYSIS HAS LEE TROF FROM NEAR CDR TO E OF AKO WITH DEW POINTS
AT 60 AND ABOVE E OF THIS LINE. ALSO A WARM FRONT LOCATED BETWEEN ORD
AND ONEILL WITH DEW PINTS LOWER ON THE N SIDE OF THIS LINE TOO. RESULT
IS CAPES AROUND 3000 J/KG ACROSS CWA WITH LIFTED INDICES AROUND -8 WITH
MODIFIED SOUNDINGS. LITTLE OR NO CAP LEFT AS SEEN ON ADAP. SFC MOISTURE
CONVERGENCE ON ADAP HAS BEEN CONSISTENT ALONG LEE TROF WITH MAX JUST N
OF VTN. THIS IS IN LINE WITH WHAT ETA GRIDDS SHOW FOR 12HR SFC MOISTURE
FLUX CONVERGENCE.

CU POPPING AROUND THE CWA WITH TSRA NOW NEAR AKO...AND DEVELOPMENT
STARTING TO GO ALONG THE TROF FROM RUSHVILLE TO OSHKOSH. WOULD EXPECT
DEVELOPMENT ALONG THE TROF TO CONTINUE...BUT BEST CHANCE FOR SVR WOULD
BE AS UPPER WAVE MOVES IN...WHICH IS PROGGED TO MOVE ALONG THE SD/NEB
BORDER OVERNIGHT BY ALL MODELS. FREEZING LEVEL ON MORNING RAOB RUN WAS
ONLY AT 13,800 FT. UPPER AIR ANALYSIS ALSO INDICATES COLD AIR ADVECTION
AT 500 MB WHICH WOULD SERVE TO FURTHER DESTABILIZE THE ATMOSPHERE.
POPS...OR SCT WORDING WILL THEREFORE NEED TO BE INCLUDED MOST AREAS FOR
TONIGHT.

FOR SUNDAY...SOME COLD AIR ADVECTION NOTED BEHIND THE WAVE MOVING THRU
OVERNIGHT SHOULD ALLOW TEMPS TO REMAIN AT WHAT THEY WERE TODAY OR A
LITTLE COOLER. GOOD SUNSHINE WILL PREVAIL AS WELL. WAVE WILL BE MOSTLY
THRU THE CWA BY THEN...BUT WILL INCLUDE SMALL POPS IN NERN CWA MOSTLY
FOR INCLUSION ON MORNING WORDING FOR SUNDAY.  SEE CCF BELOW FOR
DETAILS...

CCF
LBF UB 058/089 057/093 056 6941-
OGA UB 057/090 058/094 056 6941-
IML UB 058/090 057/094 057 693--
VTN BB 058/088 055/089 053 6941-
ONL BB 062/087 059/089 057 6942-

STOPPKOTTE

In the hours before

Local storm report, Sep 6, 6:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
610 PM CDT SAT SEP 6 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    6 N VALENTINE             NE   1.50 INCH HAIL
09/06/97   CHERRY

0555 PM    ELI                       NE   0.75 INCH HAIL
09/06/97   CHERRY

SLM
Local storm report, Sep 6, 6:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
610 PM CDT SAT SEP 6 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600n PM    6 N VALENTINE             NE   1.50 INCH HAIL
09/06/97   CHERRY

0555 PM    ELI                       NE   0.75 INCH HAIL
09/06/97   CHERRY

SLM
Local storm report, Sep 6, 7:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
735 PM CDT SAT SEP 6 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    22 SSW VALENTINE          NE   WIND DAMAGE
09/06/97   CHERRY                         6 INCH TREE LIMBS DOWN

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:31 PM CDTSevere Thunderstorm WarningLBFMcPherson49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.